Alert archive / Michigan / Gale Warnings in 2011

Gale Warning 33, NWS Grand Rapids, MI

October 18, 2011

NWS Grand Rapids, MI issued this gale warning at Oct 18, 2011, 11:08 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 18, 2011, 11:08 PM EDT (03:08 UTC)
Expired
Oct 19, 2011, 5:00 PM EDT
In force
18 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted, in the capitals the NWS used until 2016.

151 
WHUS73 KGRR 190308
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1108 PM EDT TUE OCT 18 2011

LMZ844>849-191115-
/O.NEW.KGRR.GL.W.0033.111019T0308Z-111019T2100Z/
/O.EXT.KGRR.SR.A.0001.111019T2100Z-111021T0300Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1108 PM EDT TUE OCT 18 2011

...GALE WARNING IN EFFECT UNTIL 5 PM EDT WEDNESDAY...
...STORM WATCH NOW IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
THURSDAY EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EDT WEDNESDAY. 

* WINDS...NORTH TO NORTHEAST GALES WILL DEVELOP LATE WEDNESDAY
  MORNING. STORM FORCE WINDS TO 50 KNOTS COULD BE POSSIBLE BY
  LATE WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

* WAVES...BUILDING TO 4 TO 6 FEET WEDNESDAY AND CONTINUING TO
  BUILD TO 7 TO 11 FEET WEDNESDAY NIGHT. SHADOWING COULD LEAD TO
  LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF
  HOLLAND TO WHITEHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
3 follow-up statements
853 
WHUS73 KGRR 190828
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
428 AM EDT WED OCT 19 2011

LMZ844>849-191630-
/O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/
/O.EXT.KGRR.SR.A.0001.111019T2100Z-111021T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
428 AM EDT WED OCT 19 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...STORM WATCH NOW IN EFFECT FROM THIS AFTERNOON THROUGH THURSDAY
EVENING...

* WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL DEVELOP TODAY.
  STORM FORCE WINDS TO 50 KNOTS COULD BE POSSIBLE INTO TONIGHT.

* WAVES...BUILDING TO 8 TO 13 FEET BY LATE TODAY AND CONTINUING TO
  BUILD TO 10 TO 15 FEET TONIGHT. SHADOWING COULD LEAD TO LOWER
  WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO
  WHITEHALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WATCH IS ISSUED WHEN THE RISK OF STORM FORCE WINDS OF
48 TO 63 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC
TIMING AND/OR LOCATION IS STILL UNCERTAIN.  IT IS INTENDED TO
PROVIDE ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO
CONSIDER ALTERING THEIR PLANS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR
325 
WHUS73 KGRR 191503
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 AM EDT WED OCT 19 2011

LMZ844>849-192315-
/O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/
/O.UPG.KGRR.SR.A.0001.111019T2100Z-111021T0000Z/
/O.NEW.KGRR.SR.W.0002.111019T2100Z-111021T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1103 AM EDT WED OCT 19 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A STORM
WARNING...WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 PM EDT
THURSDAY. THE STORM WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL INCREASE TO
  STORM FORCE WINDS TO 50 KNOTS BY EARLY THIS EVENING AND CONTINUE
  INTO MIDDAY THURSDAY.

* WAVES...BUILDING OF 8 TO 15 FEET WILL INCREASE TO 15 TO 20 FEET
  TONIGHT INTO THURSDAY MORNING. SHADOWING COULD LEAD TO LOWER
  WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF HOLLAND TO
  WHITEHALL.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

WDM
598 
WHUS73 KGRR 191906
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT WED OCT 19 2011

LMZ844>849-200315-
/O.CON.KGRR.GL.W.0033.000000T0000Z-111019T2100Z/
/O.CON.KGRR.SR.W.0002.111019T2100Z-111021T0000Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
306 PM EDT WED OCT 19 2011

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...STORM WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THURSDAY...

* WINDS...NORTH TO NORTHEAST GALES TO 40 KNOTS WILL INCREASE TO 
  STORM FORCE WINDS TO 50 KNOTS BY EARLY THIS EVENING AND 
  CONTINUE INTO MIDDAY THURSDAY. 

* WAVES...BUILDING OF 8 TO 15 FEET WILL INCREASE TO 15 TO 20 
  FEET TONIGHT INTO THURSDAY MORNING. SHADOWING COULD LEAD TO 
  LOWER WAVE HEIGHTS ALONG THE IMMEDIATE SHORELINE NORTH OF 
  HOLLAND TO WHITEHALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A STORM WARNING MEANS WINDS OF 48 TO 63 KNOTS ARE IMMINENT OR
OCCURRING. RECREATIONAL BOATERS SHOULD REMAIN IN PORT...OR TAKE
SHELTER UNTIL WINDS AND WAVES SUBSIDE. COMMERCIAL VESSELS SHOULD
PREPARE FOR VERY STRONG WINDS AND DANGEROUS SEA CONDITIONS...AND
CONSIDER REMAINING IN PORT OR TAKING SHELTER IN PORT UNTIL WINDS
AND WAVES SUBSIDE.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$


HTTP://WWW.WEATHER.GOV/GRR

WDM

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Oct 18, 7:47 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, Oct 18, 7:47 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
747 PM EDT TUE OCT 18 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(352 PM EDT TUE OCT 18 2011)
A POWERFUL STORM WILL MOVE INTO LOWER MICHIGAN WEDNESDAY INTO
THURSDAY.  RAIN AND STRONG WINDS CAN BE EXPECTED.  THIS STORM WILL
PULL AWAY ON FRIDAY ALLOWING HIGH PRESSURE TO MOVE IN FOR THE FIRST
PART OF THE WEEKEND.

&&

.SHORT TERM...(352 PM EDT TUE OCT 18 2011)
(TONIGHT THROUGH THURSDAY)
THE MAIN CHALLENGE DEALS WITH THE  AMOUNT OF RAIN PLUS THE WIND
SPEEDS.

RADAR SHOWS RAIN AND THUNDERSTORMS DEVELOPING ACROSS INDIANA AND
OHIO.  SATELLITE IMAGERY SHOWS THE STORM TAKING SHAPE OVER OVER THE
MIDDLE MS VALLEY. MODELS ARE IN BETTER AGREEMENT IN TRACKING THIS
POWERFUL STORM THROUGH SOUTHEAST LOWER MI WED INTO THU.  MID LEVEL
DRY SLOT IS EAST OF LAN...SO IT APPEARS THAT SOUTHWEST LOWER MI WILL
BE THE PIVOT POINT FOR THE BAND OF RAIN. AS A RESULT HEAVY RAINFALL
AMOUNTS APPEAR LIKELY AND MORE THAN AN INCH OF RAIN IS EXPECTED FROM
THIS STORM.  AN ELEVATED RISK FOR MORE THAN TWO INCHES EXISTS AND
THAT COULD LEAD TO FLOODING IN POOR DRAINAGE AREAS.  HEADWATER FLASH
FLOOD GUIDANCE VALUES ARE OVER TWO INCHES.  SOME MODELS DO OUTPUT
MORE THAN TWO INCHES...SO A RISK FOR FLOODING EXISTS. SINCE THE
HEAVIEST RAIN IS NOT EXPECTED UNTIL WED AFTERNOON OR EVENING I WILL
HOLD OFF ON ISSUING ANY FLOOD WATCHES AT THIS TIME.

STRONG WINDS APPEAR LIKELY AS INCREASING 925/850 MB WINDS MOVE IN
FROM THE SOUTHEAST.  A BAND OF 40 TO 50 KNOT  WINDS IS SHOWN AT 925
MB...BUT NOT CERTAIN WE WILL MIX THIS MUCH WIND DOWN.  I BELIEVE AN
ELEVATED RISK FOR WINDS OVER 40 KNOTS EXISTS...AND WE MAY NEED AN
ADVISORY FOR THIS.  WE COULD SEE FUNNELING OF THE WINDS FROM SAGINAW
BAY LOCALLY ENHANCE VALUES INTO  MT PLEASANT AND ALMA AREA DURING
THE AFTERNOON AND EVENING OF WED.

&&

.LONG TERM...(352 PM EDT TUE OCT 18 2011)
(FRIDAY THROUGH TUESDAY)
MODELS ARE IN AGREEMENT IN LIFTING THE UPPER SYSTEM OUT OF THE STATE
BY FRI AFTERNOON. THIS WILL ALLOW FOR THE FLOW TO BECOME
ANTI-CYCLONIC...AND DIMINISH LAKE EFFECT ACROSS THE AREA. FRI WILL
STILL BE A COOL DAY WITH HIGHS BARELY REACHING THE 50 DEGREE MARK.

THE MODELS HAVE GENERALLY TRENDED WEAKER WITH THE POTENTIAL COLD
FRONTS MOVING THROUGH THIS WEEKEND. THE MODELS ARE SHOWING A WEAK
COLD FRONT MOVING THROUGH FOR BOTH SAT AND ON SUN. THEY WILL EACH BE
TRYING TO TOP THE MEAN UPPER RIDGE TO OUR WEST. THE SFC PATTERN IS
QUITE WEAK TO START WITH GENERAL RIDGING IN PLACE. NO STRONG
MOISTURE FLUX IS LIKELY WITH THIS SETUP...SO PCPN CHCS WILL BE
SIGNIFICANTLY LIMITED. THE NEW 12Z EURO IS A BIT STRONGER FOR THE
SUN WAVE AND TRIES TO BRING SOME PCPN. FOR NOW...THIS IS AGAINST THE
ENSEMBLES AND WE WILL GO WITH A DRY FCST.

A BIT BETTER ORGANIZATION OF A SYSTEM LOOKS TO OCCUR MON/TUE NEXT
WEEK AS A TROUGH COMES ONSHORE ACROSS THE WRN US...AND DEVELOPS THE
SYSTEM ACROSS THE PLAINS. THIS SCENARIO WOULD BRING A BRIEF WARM UP
INTO THE 60S FOR EARLY NEXT WEEK AHEAD OF THE FRONT. RAIN WOULD
BECOME POSSIBLE MON NIGHT AND TUE AS THE FRONT LEANS IN.

&&

.AVIATION...(747 PM EDT TUE OCT 18 2011)
STRONG LOW PRESSURE WILL BRING HEAVY RAIN AND HIGH WINDS ON
WEDNESDAY. RAIN WILL BE MOVING NORTH INTO LOWER MICHIGAN WITH VFR
CONDITIONS EARLY THIS EVENING LOWERING TO MVFR OVERNIGHT AND THEN
IFR BY 12Z. COULD BE SOME LIFR ON WEDNESDAY AFTERNOON AND EVENING
WITH HEAVY RAIN AND NORTH WINDS GUSTING TO OVER 30 KNOTS. WEDNESDAY
WILL NOT BE A DAY FOR GENERAL AVIATION. EVEN COMMERCIAL AIRCRAFT MAY
BE BUFFETED WITH NORTH TO NORTHEAST WINDS GUSTING TO 40 KNOTS NEAR
THE GROUND AND UP TO 60 KNOTS WITHIN 5000 FEET OF THE SURFACE.

&&

.MARINE...(352 PM EDT TUE OCT 18 2011)
WILL DROP THE SCA TODAY. WINDS WILL INCREASE LATE TONIGHT.  BUFKIT
WIND PROFILES SHOW THE LAKE AREA MIXING INTO 50 KNOTS...SO WILL KEEP
THE STORM WATCH GOING.  BECAUSE OF THE NORTH TO NORTHEAST
FLOW...HIGHEST WAVES SHOULD END UP SOUTH OF SOUTH HAVEN...BUT LITTLE
AND BIG SABLE POINTS SHOULD SEE FUNNELING LEADING HIGHER WINDS AND
WAVES JUST OFFSHORE.

&&

.HYDROLOGY...(352 PM EDT TUE OCT 18 2011)
AN INCH OR TWO OF RAIN IS POSSIBLE FROM LATE TONIGHT THROUGH
THURSDAY ACROSS THE CWA. AN ELEVATED RISK FOR MORE THAN TWO INCHES
DOES EXIST.  AREA RIVERS AND STREAMS SHOULD BE ABLE TO
HANDLE TWO INCHES GIVEN THE LONG TIME FRAME. HOWEVER SOME STORM
DRAINS MAY BE CLOGGED WITH LEAVES THAT HAVE BLOWN OFF DURING RECENT
STRONG WINDS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...STORM WATCH WED INTO THU ST JOSEPH TO MANISTEE.

&&

SYNOPSIS:     MJS
SHORT TERM:   MJS
LONG TERM:    NJJ
AVIATION:     OSTUNO
MARINE:       MJS
HYDROLOGY:    MJS
Hazardous weather outlook, Oct 18, 12:36 PM EDT, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 AM EDT TUE OCT 18 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-190900-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1240 PM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A STRONG FALL STORM WILL BRING PERIODS OF MODERATE TO HEAVY
RAINFALL AND STRONG WINDS TO THE AREA WEDNESDAY INTO EARLY
THURSDAY.  STORM TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE
POSSIBLE.

FALLING LEAVES MAY COMBINE WITH LOCALLY HEAVY RAINFALL TO CLOG
STORM DRAINS AND SMALL STREAMS. THIS COULD RESULT IN A HEIGHTENED
THREAT FOR URBAN AND SMALL STREAM FLOODING.

WIND GUSTS COULD TOP 40 MPH WEDNESDAY INTO THURSDAY.  THIS COULD
LEAD TO SCATTERED POWER OUTAGES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-190900-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1240 PM EDT TUE OCT 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT TODAY THROUGH
EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A VERY STRONG STORM WILL MOVE INTO THE REGION EARLY WEDNESDAY.
WAVES OVER 8 FEET WITH WINDS OF 40 TO 50 KNOTS WILL BE LIKELY
WEDNESDAY AND WEDNESDAY NIGHT. THESE WAVES AND WINDS WILL POSE
SIGNIFICANT HAZARDS FOR MARINERS WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 19, 4:20 AM EDTWind AdvisoryGRRAllegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more33 hr
Oct 19, 9:58 AM EDTRiver Flood AdvisoryGRRIngham4 days
Oct 19, 9:58 AM EDTRiver Flood AdvisoryGRRKalamazoo4 days
Oct 19, 11:03 AM EDTStorm WarningGRR23 hr
Oct 19, 2:23 PM EDTAreal Flood AdvisoryGRRAllegan, Barry, Calhoun, Clinton, Eaton, Gratiot and 9 more24 hr

Nearby

Gale Warnings in Michigan, 2011Every gale warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.